• Dear Guest, if you are new here please "sign up" at the top if you'd like to post messages. And if you have used this forum before note we upgraded to new forum software and couldn't transfer the passwords. To get into your account, click on the "log in" button, then click on "Forgot your password?" and reset your password. All previous posts were safely transferred to the new system but custom avatars and private messages unfortunately didn't get moved over. The upside is a newer, simpler, friendly forum.

HELP - 5htp and gas/bloating???

#1
Hi there I'm looking for info on side effects of 5htp. I've been taking 100 mg a day of the NSI brand, as well as the New Chapter SC27 SJW, for about a year now, and it works pretty well for dealing with my severe depression. Neither of the supplements alone is enough, but together they make me feel alot better than I did on conventional meds (and I have tried them all) I took this combo for 3 months prior to getting pregnant, as well as throughout the pregnancy, and just gave birth two weeks ago, at the recommendation of my midwife. after doing some research she assured me it was safe, and was alot more comfortable with my taking these supplements than the zoloft I was on during previous pregnancies. Prior to the pregnancy I had had some issues with gas/bloating that seemed to be related to the 5htp, but once I was pregnant the intestinal issues stopped for the duration. However now that I've given birth, that side effect seems to have come back full force. Plus we've upped the dose to 100 mg twice a day of 5htp, as a preventative measure against post partum depression which I've had serious issues before, and zoloft alone was not enough for it last time, so we're keeping a really close eye on things now to try to keep it from happening again. So far it seems to be helping with that, I didn't really even have any "baby blues"... but the intestinal issues have gotten pretty bad to the point where I have serious bloating, cramping and BAD gas all day long now, which is not normal for me at all. I know that 5htp can sometimes have this side effect for people - but I've tried both taking on an empty stomach and with food, to see if either makes a difference for me, and it does not. Is there something I'm doing wrong - is my dosage wrong, or is there some other supplement I can take that will counteract the side effect? I REALLY like the way this combo works for me and don't want to go back to conventional meds, as the numb/flat/zombie feeling and the sexual side effects were NOT worth it. Even though I hate the intestinal issues, they are still preferable to being suicidal, or the other side effects from SSRI's. Thanks for any suggestons anyone has.

Jenn
 

robertz

Senior Member
#2
That is pretty common, because there are serotonin receptors in the digestive system, not just in the brain. Have you tried taking enteric coated capsules ?
 
#5
Jenn-what type of stomach problems are you having (anything other than gas/bloating)? It is not unheard of for symptoms of IBS or other stomach problems to get better during pregnancy. Since you were taking the same meds while pregnant and not having as bad symptoms, I think it's worth thinking about getting checked out by a Dr to rule out any other medical causes for your symptoms.
 
Top